Medical questions & health advice by board certified doctors
"Can CCBs affect one's vision?"
I've been taking CCBs for the angina diagnosis I received last year. My doctor has said I'm doing well, but I'm worried about my vision. I've had some loss of clarity and focus, and I'm guessing it's caused by the CCBs. Is that possible? If it is, should I expect my vision to get even worse over time?
As you probably know CCB stands for calcium channel blocker. There are two general classes that have different indications and have slightly different side effect profiles. The most commonly prescribed CCB for heart disease is the dihydropyridine receptor blocker class (Amlodipine or Norvasc, and Nifedipine or Procardia). Their most common side effect is swelling in the legs. Changes in vision is a side effect listed under the drug's profile, but it has been reported in less than one percent of patients. This means that it is possible, but unlikely that the CCB is the cause of your loss of clarity and focus. Diltiazem (Cardizem) and Verapamil are two other CCBs, and they also cause blurred vision in less than one percent of patients. Keep in mind that loss of clarity and focus is a symptom that nearly everyone gets as we age. This phenomenon is known as presbyopia. It is caused by the unavoidable natural aging process of the lens, and is why many older folks need glasses later in life. If your vision change was abrupt after starting the CCB and you want to be sure its not the cause, then ask you doctor if there is another medicine that can replace it. He or she can review the risks and possible benefits of changing medicines so that you make an informed decision. Good luck.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.